Warning over ‘legal high’ injections

There has been a sharp increase in cases involving the injection of 'legal highs'. Picture: Sean Bell
There has been a sharp increase in cases involving the injection of 'legal highs'. Picture: Sean Bell
1
Have your say

DRUG addicts are putting their lives in danger by injecting “legal highs” as an alternative to heroin, experts have warned.

The number of people taking the drugs – also known as New Psychoactive Substances (NPS) – in the Lothians is on the rise.

The trend has seen local emergency services join forces with health chiefs and councils to warn people off the potentially fatal substances.

Often users have no idea exactly what they are putting into their bodies.

Emma Crawshaw, acting chief executive of drugs charity Crew, said injecting substances increased the risk of getting an infection, damage to veins and skin.

She said: “We have seen an increase in the referrals of people who are using NPS.

“Because they are seen as legal and they are sold in shops and online, a lot of people don’t treat them with the same ­caution as they do illegal drugs.

“The people we are aware of are people who have been using drugs before – often ­opioid – and it could be that they see these as a cheaper alternative or to avoid dealers.

“We have seen some pretty horrible abscesses that people have developed.”

Firefighters and police officers have reported more frequent cases of being called out to jobs involving those suspected to be taking NPS – which often comes marked “not for human consumption” as a tactic to avoid the law.

John Dickie, area commander of the Scottish Fire and Rescue Service, said there were concerns over public safety.

He added: “We have seen several instances where firefighters report unusual, aggressive and worrying behaviour.

“Incidents have shown ­people acting irrationally, including behaviour such as setting rubbish fires in their own homes. It remains a fear that the actions of someone who is disorientated or becoming aggressive could culminate in a serious fire or loss of life.”

Produced to give a similar effect to drugs such as Ecstasy, legal highs were implicated in at least 73 deaths in Scotland between 2009 and 2012.

Side-effects vary but can include palpitations, over­heating, nausea, vomiting and breathing difficulties.

Jim Sherval, deputy ­director of public health for NHS Lothian, said cases requiring hospital treatment were on the up. He said: “Injecting NPS is particularly risky and we have evidence of an increase in infections related to ­intravenous use across the city and some associated cases in East, Mid and West Lothian. I would urge anyone who develops significant redness of the skin anywhere on the body, but particularly at injection sites, to seek medical attention.

“If areas are purple or blistering you need to be seen by a doctor as soon as possible.”